With Fentanyl overdoses rising in Yellowstone County and the Billings area, the Billings Police department sent out a PSA Tuesday addressing the issue.
The press release goes over the forms of the Fentanyl opioid and what signs to look for if a person overdoses. Fentanyl is a synthetic, short-acting opioid pain reliever that can be 100 times more potent than morphine. Fentanyl is typically prescribed for managing chronic pain associated with advanced cancer stages.
Non-Pharmaceutical Fentanyl (NPF) is sold in drug markets for its heroin-like effect on users. NPF is typically mixed with other drugs like heroin or cocaine to increase the euphoric feeling others get from using it. These mixins are put in with or without the user knowing; since it is not regulated, it is difficult to determine how much a person has ingested.
So far in 2022, more than 150 Fentanyl overdoses have occurred in Yellowstone County: 18 have been fatal and 159 nonfatal. In August alone, first responders have administered Nalazone treatment 18 times. The Fentanyl opioid hinders brain receptors that regulate breathing. This can cause a lack of oxygen supply and can result in hypoxia, brain damage, or death. Cardiac arrest is also possible due to a lowered heart rate and decreased blood supply.
The signs of a person suffering from an opioid overdose can be pale, cold, or blue skin, loss of consciousness or falling asleep, or the body going limp. Other signs of an opioid overdose include pinpointed pupils, shallow or slower breathing, and choking or gurgling sounds.
Fentanyl can be absorbed through the skin, making it harmful if handled by an individual. Call 9-1-1 if you believe you or someone you know has taken the drug or suffering an overdose. The Good Samaritan Law protects you and the individual overdosing from drug possession charges. Public Health organizations advise others to carry Naloxone or Narcan, which counteracts an opioid overdose.